Source/Disclosures
Source:

Can J Ophthalmol. 2012;47(3):275-279.

July 12, 2012
1 min read
Save

Anti-VEGF may be associated with higher rate of acute intraocular inflammation

Source/Disclosures
Source:

Can J Ophthalmol. 2012;47(3):275-279.

You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Intravitreal bevacizumab injection may pose an increased risk for acute intraocular inflammation, according to a study.

“Significant concern still exists regarding the safety of off-label use of intravitreal bevacizumab. Patients receiving bevacizumab should be counseled regarding a possible increased risk for serious adverse events,” the study authors said.

The retrospective, single-center cohort study examined medical records for 693 consecutive bevacizumab injections in 173 patients and 891 consecutive ranibizumab injections in 351 patients. All injections were performed by a single surgeon.

The records were examined for adverse events including acute intraocular inflammation, infectious endophthalmitis, retinal detachment and vitreous hemorrhage within 1 month of injection. The researchers also examined the rate of arterial thromboembolic events.

Patients treated with bevacizumab were 12 times more likely than those who received ranibizumab to experience severe intraocular inflammation after each injection, the authors said. On average, patients with acute intraocular inflammation after bevacizumab injection lost 6.1 lines of visual acuity at the end of follow-up.

A single case of acute intraocular inflammation was reported after ranibizumab injection, but it was mild and was associated with a vision gain.


No other serious adverse events were reported for either group.